Singapore is investigating the case of a teenager suffering from cardiac arrest days after taking Covid-19 vaccination.
The Ministry of Health (MOH) said on Monday that the 16-year-old boy suffered a cardiac arrest six days after receiving the first dose of the Pfizer-BioNTech COVID-19 vaccination.
According to reports, the Singaporean collapsed at home after he did weightlifting at the gym on Jul 3. MOH said he was taken to the Khoo Teck Puat Hospital (KTPH), where he was treated at the emergency department.
Condition Remains Critical
The boy was then transferred to the intensive care unit of the National University Hospital (NUH), but his condition remains critical.
"Prior to his collapse on Jul 3, he did weightlifting at the gym. MOH understands that he trains with very heavy weights which were above his body weight," the ministry said in a statement.
"We are in contact with the medical team in NUH who are providing close medical care for the patient. The preliminary diagnosis of his condition is an out-of-hospital cardiac arrest. Clinical and laboratory tests are in progress to understand the underlying cause," the ministry added, according to the Channel News Asia.
"We will also work with the medical team in NUH to determine if this might be linked to his COVID-19 vaccination. This will include a thorough consideration of whether there was acute severe myocarditis, which is severe inflammation of the heart muscles affecting the heart function, as a possible diagnosis," the government said.
The boy received the first dose of the Pfizer jab Jun 27 after being assessed by trained healthcare personnel. He was then observed on-site for about 30 minutes post-vaccination. He did not report any health problems in the subsequent days.
According to the CNA the committee of experts said people who receive any mRNA COVID-19 vaccines should should avoid any strenuous physical exertion for a week. Adolescents and younger men should particularly be careful, it added. The committee noted in a statement that the boy suffered the cardiac arrest following a strenuous weightlifting session.
People who develop chest pain or shortness of breath after vaccination should promptly seek medical attention, the committee said given the fact that emerging data shows a small risk of myocarditis and pericarditis in people who get vaccinated with mRNA COVID-19 vaccines.